Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A stability analysis for perturbed nonlinear iterative methods


Authors: Paul T. Boggs and J. E. Dennis
Journal: Math. Comp. 30 (1976), 199-215
MSC: Primary 65H10
DOI: https://doi.org/10.1090/S0025-5718-1976-0395209-4
MathSciNet review: 0395209
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper applies the asymptotic stability theory for ordinary differential equations to Gavurin's continuous analogue of several well-known nonlinear iterative methods. In particular, a general theory is developed which extends the Ortega-Rheinboldt concept of consistency to include the widely used finite-difference approximations to the gradient as well as the finite-difference approximations to the Jacobian in Newton's method. The theory is also shown to be applicable to the Levenberg-Marquardt and finite-difference Levenberg-Marquardt methods.


References [Enhancements On Off] (What's this?)

  • [1] P. T. BOGGS (1971) "The solution of nonlinear operator equations by A-stable integration techniques," SIAM J. Numer. Anal., v. 8, pp. 767-785. MR 45 #6179. MR 0297121 (45:6179)
  • [2] P. T. BOGGS (1976) "The convergence of the Ben-Israel iteration for nonlinear least squares problems," Math. Comp. (To appear.) MR 0416018 (54:4095)
  • [3] W. E. BOSARGE, JR. (1968) Infinite Dimensional Iterative Methods and Applications, IBM Publications 230-2347, Houston.
  • [4] K. M. BROWN & J. E. DENNIS, JR. (1970), "Derivative-free analogues of the Levenberg-Marquardt and Gauss algorithms for nonlinear least squares approximation," Numer. Math., v. 18, pp. 289-297. MR 46 #2859. MR 0303723 (46:2859)
  • [5] E. A. CODDINGTON & N. LEVINSON (1955) Theory of Ordinary Differential Equations, McGraw-Hill, New York. MR 16, 1022. MR 0069338 (16:1022b)
  • [6] J. E. DENNIS, JR. (1971) "Algorithms for nonlinear problems which use discrete approximations to derivatives," Proc. ACM 1971 Nat'l. Conference, Chicago.
  • [7] J. E. DENNIS, JR. (1970) "On the convergence of Newton-like methods," Numerical Methods for Nonlinear Algebraic Equations, edited by Philip Rabinowitz, Gordon-Breach, New York. MR 0331759 (48:10091)
  • [8] M. K. GAVURIN (1968) "Nonlinear functional equations and continuous analogs," Izv. Vysš. Učebn. Zaved. Matematika, v. 1958, no. 5 (6), pp. 18-31; English transl., Technical Report 68-70, University of Maryland, College Park, Md. MR 25 #1380. MR 0137932 (25:1380)
  • [9] A. A. GOLDSTEIN (1967), Constructive Real Analysis, Harper & Row, New York. MR 36 #705. MR 0217616 (36:705)
  • [10] G. H. GOLUB & V. PEREYRA (1972), "The differentiation of pseudo inverses and nonlinear least squares problems whose variables separate," SIAM J. Numer. Anal., v. 10, pp. 413-432. MR 49 #1753. MR 0336980 (49:1753)
  • [11] P. HENRICI (1962), Discrete Variable Methods in Ordinary Differential Equations, John Wiley, New York. MR 24 #B1772. MR 0135729 (24:B1772)
  • [12] J. HURT (1967) "Some stability theorems for ordinary difference equations," SIAM J. Numer. Anal., v. 4, pp. 582-596. MR 36 #4839. MR 0221787 (36:4839)
  • [13] K. LEVENBERG (1944) "A method for the solution of certain non-linear problems in least squares," Quart. Appl. Math., v. 2, pp. 164-168. MR 6, 52. MR 0010666 (6:52a)
  • [14] D. W. MARQUARDT (1963) "An algorithm for least-squares estimation of nonlinear parameters," J. Soc. Indust. Appl. Math., v. 11, pp. 431-441. MR 27 #3040. MR 0153071 (27:3040)
  • [15] GUNTER H. MEYER (1968), "On solving nonlinear equations with a one-parameter operator imbedding," SIAM J. Numer Anal., v. 5, pp. 739-752. MR 39 #3697. MR 0242366 (39:3697)
  • [16] J. M. ORTEGA (1973) "Stability of difference equations and convergence of iterative processes," SIAM J. Numer. Anal., v. 10, pp. 268-282. MR 49 #4281. MR 0339523 (49:4281)
  • [17] J. M. ORTEGA & W. C. RHEINBOLDT (1970) Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York. MR 42 #8686. MR 0273810 (42:8686)
  • [18] A. M. OSTROWSKI (1966) Solution of Equations and Systems of Equations, 2nd ed., Pure and Appl. Math., vol. 9, Academic Press, New York. MR 35 #7575. MR 0216746 (35:7575)
  • [19] C. RADHAKRISHNA RAO & SUJIT KUMAR MITRA (1971) Generalized Inverse of Matrices and Its Applications, John Wiley, New York. MR 49 #2780. MR 0338013 (49:2780)
  • [20] R. A. TAPIA (1971) "The differentiation and integration of nonlinear operators," Nonlinear Functional Analysis and Applications (Proc. Advanced Sem., Math. Res. Center, Univ. of Wisconsin, Madison, Wis., 1970), Academic Press, New York, pp. 45-101. MR 44 #3160. MR 0285943 (44:3160)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H10

Retrieve articles in all journals with MSC: 65H10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0395209-4
Keywords: Nonlinear iterative methods, stability analysis, consistent approximations, steepest descent, Newton's method, nonlinear least squares methods
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society